Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 57, NWS State College, PA

May 19, 2019Lancaster County, Lebanon County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 19, 2019, 8:05 PM EDT for Lancaster County, Lebanon County, York County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 8:05 PM EDT (00:05 UTC)
Expired
May 19, 2019, 8:45 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:36 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:33 PM EDT, 32 minutes earlier.

Area forecast discussion, May 19, 7:33 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
733 PM EDT Sun May 19 2019

.SYNOPSIS...
An upper level disturbance, will bring showers and
thunderstorms, through this evening. A passing cold front,
could bring scattered showers on Monday. Behind this system, the
mid week period looks dry, and a bit cooler.

&&

.NEAR TERM /THROUGH MONDAY/...
Still some storms across the eastern part of our area.

Further west, not a lot going on, took out thunder.

Band of showers moving into the far nowthwest this evening.

Another break behind this band, before showers and storms
along cold front. This area is weakening, so took out thunder
in the fcst later tonight.

For Monday, did cut chance of showers and storms down, given
timing of wind shift line, and to match up with others better.

Earlier discussion below.

1245 pm update... As expected, convection is beginning to fire
over the ridges early this afternoon. Storms should
intensify/grow upscale as they develop eastward through late
in the day/early evening. Isolated occurrences of strong winds
and hail are still anticipated, as the air mass rapidly
destabilizes, and marginally favorable low to mid-level shear is
in place. We'll continue to monitor closely for the rest of the
day for potential severe storms.

Tonight, scattered showers and isolated storms may well
continue, as the main cold front slowly approaches from the
west. It will stay warm and muggy overnight, with lows only in
the 60s.

&&

.SHORT TERM /MONDAY NIGHT/...
1250 pm update... Near-term guidance remains in good agreement
that the surface cold front will slice through the Commonwealth
from W-E on Monday. Although hit and miss showers/isolated
storms are expected just about anytime along and ahead of the
front, any more robust thunderstorms should from primarily over
the eastern third of PA. Highs will still reach the lower 70s-
lower 80s on Monday, as cooler air lags a bit behind the
boundary.

Monday night, outside of some potential post-frontal
stratocumulus clouds across northwestern PA for a time, skies
should generally clear out, as a cooler and drier air mass comes
in. Lows by daybreak should cool into the 40s and 50s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A strong cold front will move across the region Monday and much
cooler and drier air will move into the area for Tuesday.

Gusty winds will be the issue later Monday into perhaps the
first part of Tuesday, but overall Tuesday will be a decent
late May day.

Will have dry weather on Tuesday and most if not of all of
Wednesday, but will have to watch low temperatures and the
start of the growing season.

Some showers and maybe a few storms late in the week, as the
warm and more humid air returns to central PA.

Temperatures by late in the week will be well above normal
again.

The next cold front moves southeast into the area this weekend.
Still a lot of spread in the details, as models having problems
with the very active weather pattern and the abnormally strong
systems moving northeast.

Overall some minor adjustments made to the forecast package.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
18z update... Outside of thunderstorms this afternoon/early
evening (which would lower conditions to fuel alternate or
worse for a brief time), most terminal sites should stay in the
VFR range through the valid TAF period.

The exceptions to the above are KBFD and KJST, where some lower
clouds (MVFR-fuel alternate) are anticipated later tonight into
early Monday, near the incoming cold frontal boundary.

S-SW surface winds of 5-15 kt (occasionally gusty) through most
of tonight, will veer more westerly on Monday.

.Outlook...

Mon...Restrictions possible from early morning lower ceilings
and midday-afternoon showers and thunderstorms.

Tue-Wed...Mainly VFR.

Thu into Fri...Isolated to scattered restrictions possible from
potential showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz/Martin
SHORT TERM...Jurewicz
LONG TERM...Martin
AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 5:18 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
518 PM EDT Sun May 19 2019

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-202130-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
518 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-202130-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
518 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 7:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0425 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/19/2019  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

0428 PM     HAIL             GREENCASTLE             39.79N  77.73W
05/19/2019  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0438 PM     TSTM WND DMG     5 ENE CARLISLE          40.23N  77.12W
05/19/2019                   CUMBERLAND         PA   SOCIAL MEDIA

            NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.

0525 PM     TSTM WND DMG     3 NE DEHART DAM         40.48N  76.71W
05/19/2019                   DAUPHIN            PA   AMATEUR RADIO

            SR 325 CLOSED DUE TO TREES BLOCKING ROADWAY

0529 PM     TSTM WND DMG     WILLIAMSTOWN            40.58N  76.62W
05/19/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES ON VEHICLES

0540 PM     FUNNEL CLOUD     1 W DUSHORE             41.53N  76.42W
05/19/2019                   SULLIVAN           PA   TRAINED SPOTTER

0544 PM     HAIL             DUSHORE                 41.53N  76.40W
05/19/2019  E0.88 INCH       SULLIVAN           PA   TRAINED SPOTTER

0610 PM     TSTM WND DMG     ORRSTOWN                40.06N  77.61W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN IN MULTIPLE LOCATIONS

0656 PM     FUNNEL CLOUD     2 S MANCHESTER          40.03N  76.72W
05/19/2019                   YORK               PA   911 CALL CENTER

            BOARD RD. SPOTTER REPORT RELAYED BY 911.

0700 PM     FLASH FLOOD      GREENCASTLE             39.79N  77.73W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            WATER RESCUE ON S ANTRIM WAY

0743 PM     TSTM WND DMG     CHICKAREE               40.45N  78.88W
05/19/2019                   CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

0743 PM     HAIL             CHICKAREE               40.45N  78.88W
05/19/2019  E1.00 INCH       CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

&&

EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901260
CTP1901258 CTP1901256 CTP1901257 CTP1901262 CTP1901259 CTP1901261
CTP1901263 CTP1901264

DANGELO
Special weather statement, May 19, 7:48 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
748 PM EDT Sun May 19 2019

PAZ042-053-200015-
Columbia PA-Sullivan PA-
748 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...

At 748 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy Valley to Central to near Rock Glen.
Movement was northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Berwick, Mifflinville, Rohrsburg, Jamison City, Waller, Ricketts Glen
State Park, Central, Fairmount Spgs, Shumans, Muncy Valley, Lime
Ridge, Benton, Briar Creek, Dushore, Laporte, Stillwater and Eagles
Mere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4086 7630 4120 7645 4123 7650 4127 7645
      4131 7660 4137 7668 4156 7642 4154 7622
      4131 7631 4120 7632 4113 7627 4113 7623
      4103 7623 4095 7621
TIME...MOT...LOC 2348Z 229DEG 49KT 4137 7654 4126 7638 4095 7624

Colbert
Local storm report, May 19, 7:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     5 S CHAMBERSBURG        39.86N  77.66W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES ON WIRES

&&

EVENT NUMBER CTP1901265

DANGELO
Local storm report, May 19, 7:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
756 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MONT ALTO               39.84N  77.55W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1901266

DANGELO
Local storm report, May 19, 7:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             STATE LINE              39.72N  77.72W
05/19/2019  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0425 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/19/2019  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

0428 PM     HAIL             GREENCASTLE             39.79N  77.73W
05/19/2019  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0438 PM     TSTM WND DMG     5 ENE CARLISLE          40.23N  77.12W
05/19/2019                   CUMBERLAND         PA   SOCIAL MEDIA

            NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.

0520 PM     TSTM WND DMG     5 S CHAMBERSBURG        39.86N  77.66W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES ON WIRES

0525 PM     TSTM WND DMG     3 NE DEHART DAM         40.48N  76.71W
05/19/2019                   DAUPHIN            PA   AMATEUR RADIO

            SR 325 CLOSED DUE TO TREES BLOCKING ROADWAY

0529 PM     TSTM WND DMG     WILLIAMSTOWN            40.58N  76.62W
05/19/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES ON VEHICLES

0540 PM     FUNNEL CLOUD     1 W DUSHORE             41.53N  76.42W
05/19/2019                   SULLIVAN           PA   TRAINED SPOTTER

0544 PM     HAIL             DUSHORE                 41.53N  76.40W
05/19/2019  E0.88 INCH       SULLIVAN           PA   TRAINED SPOTTER

0610 PM     TSTM WND DMG     ORRSTOWN                40.06N  77.61W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN IN MULTIPLE LOCATIONS

0656 PM     FUNNEL CLOUD     2 S MANCHESTER          40.03N  76.72W
05/19/2019                   YORK               PA   911 CALL CENTER

            BOARD RD. SPOTTER REPORT RELAYED BY 911.

0700 PM     FLASH FLOOD      GREENCASTLE             39.79N  77.73W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            WATER RESCUE ON S ANTRIM WAY

0700 PM     TSTM WND DMG     MONT ALTO               39.84N  77.55W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            TREES DOWN

0700 PM     FLASH FLOOD      2 SE MERCERSBURG        39.81N  77.88W
05/19/2019                   FRANKLIN           PA   911 CALL CENTER

            ROAD CLOSED

0743 PM     TSTM WND DMG     CHICKAREE               40.45N  78.88W
05/19/2019                   CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

0743 PM     HAIL             CHICKAREE               40.45N  78.88W
05/19/2019  E1.00 INCH       CAMBRIA            PA   PUBLIC

            NUMEROUS TREES DOWN AND QUARTER SIZE HAIL MILE HILL RD
            AND US 22

&&

EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901265
CTP1901260 CTP1901258 CTP1901256 CTP1901257 CTP1901262 CTP1901259
CTP1901261 CTP1901266 CTP1901267 CTP1901263 CTP1901264

DANGELO
Special weather statement, May 19, 8:03 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EDT Sun May 19 2019

PAZ063>065-200045-
York PA-Adams PA-Cumberland PA-
803 PM EDT Sun May 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 845 PM EDT...

At 803 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Holly Springs to near Emmitsburg.
Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hanover, Weigelstown,
Mechanicsburg, Camp Hill, Gettysburg, New Cumberland, Parkville,
Enola, Lemoyne, Hampton, Littlestown, Carroll Valley, Codorus,
Boiling Springs, Wormleysburg, McSherrystown and Dillsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4018 7729 4031 7692 4026 7690 4022 7685
      3972 7681 3972 7741
TIME...MOT...LOC 0003Z 243DEG 32KT 4015 7722 3966 7735

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:03 PM EDTSpecial Weather StatementCTPAdams, Cumberland42 min
May 19, 8:44 PM EDTSevere Thunderstorm WarningCTPLancaster46 min
May 19, 9:03 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon3 hr
May 19, 10:05 PM EDTAreal Flood AdvisoryCTPFranklin4 hr
May 19, 10:33 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill42 min
May 19, 11:39 PM EDTSpecial Weather StatementCTPCumberland36 min
May 19, 11:59 PM EDTSpecial Weather StatementCTPDauphin, Lebanon31 min
May 20, 12:34 AM EDTSpecial Weather StatementCTPLebanon26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.